Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 58, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2013, 5:19 PM CDT for 4 counties in Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2013, 5:19 PM CDT (22:19 UTC)
- Expired
- May 20, 2013, 6:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:46 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:14 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 20, 3:14 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Mon May 20 2013 .SHORT TERM...(This Evening through Tuesday Night) Issued at 311 PM CDT MON MAY 20 2013 Thunderstorm chances remain the focal point in the short term portions of the forecast. Late this afternoon, convection was beginning to blossom over southeastern Kansas and west Central Missouri in response to a speed max rotating around the base of the expansive upper trough. MLCAPE values approaching 2000-3000 J/KG have spread northeast across the KS/MO border. Initial convection this afternoon appears to be rooted AOA 800 mb as a fairly substantial EML persists around 850mb (as noted from 19Z aircraft sounding from MCI). RAP/NAM soundings seem to be too aggressive in eroding this EML this afternoon, perhaps due to the poor initialization of mid-level moisture advection northward. Nevertheless, these elevated supercells will continue for the upcoming few hours with the potential for very large hail. This activity also is riding just north of a remnant outflow boundary just south of the CWA, which if it can be forced northward, would lead to a higher potential damaging winds isolated tornadoes should storms begin to become rooted in the boundary layer. Storm trajectories continue to push activity northeast and with flow aloft rather unidirectional, training and flash flooding may become an issue over the southern zones this evening. Tonight, short term models have partially backed off on the development of a broken line of convection over NE Kansas and NW Missouri towards 00z as a secondary front begins to sweep into the CWA. However, soundings continue to look favorable for severe convection and given projected height falls, feel that this convection may become more of a reality. Tuesday: Secondary shortwave now beginning to rotate through Nevada will lift northeast through southern Missouri on Tuesday. This shortwave may produce renewed convection over the eastern CWA int the afternoon, with severe chances primarily focused over eastern and southeastern Missouri. .LONG TERM...(Wednesday through Monday) Issued at 311 PM CDT MON MAY 20 2013 Upper level trough will gradually lift northeastward into the southern Great Lakes region by the end of the workweek. Thunderstorm chances will decrease as this system moves out of the region...with some lingering convection into Wednesday morning across northern Missouri. Cooler weather will follow the out going system with high temperatures remaining in the 70s and lows generally in the 50s. Shortwave ridging will begin to build into the Central Plains by the weekend bringing warmer temperatures with it. A series of shortwave troughs moving along the ridge will result in the chance for scattered showers and thunderstorms to develop towards the end of the week along a frontal boundary that is forecast to set up across the Kansas and Missouri. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1216 PM CDT MON MAY 20 2013 A rather messy afternoon forecast continues for convective chances near the major terminals. Several outflow boundaries linger over the CWA, with the one with the highest potential developing convection stretching from Fort Scott eastward to Columbia. Further north, a secondary elevated boundary continues to lift through northern Missouri and Kansas, and as we continually destabilize this afternoon, it too may become a focus for scattered convection. Will also need to watch the true cold front entering NW Missouri later today. For now, unable to pinpoint an exact time or location for convective development in relationship to the terminals, and will continue to advertise VCTS through the evening. Quiet conditions do return after midnight, with VFR prevailing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Dux LONG TERM...PMM AVIATION...Dux
Hazardous weather outlook, May 20, 1:06 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 20 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. DUX
In the hours before
Local storm report, May 20, 3:52 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HARRISONVILLE 38.66N 94.35W
05/20/2013 E1.00 INCH CASS MO PUBLIC
&&
ABAILEYSpecial weather statement, May 20, 4:00 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT MON MAY 20 2013
MOZ038-043>045-054-202145-
CASS MO-HENRY MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO-
400 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PETTIS COUNTY IN CENTRAL
MISSOURI...AND SOUTHEASTERN LAFAYETTE...JOHNSON...NORTHWESTERN HENRY
AND EASTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 445 PM
CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSVILLE...OR NEAR HOLDEN...MOVING EAST AT
60 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WARRENSBURG...WHITEMAN AIR FORCE BASE...KNOB NOSTER...CONCORDIA...
CHILHOWEE...LEETON...GREEN RIDGE...LA MONTE...PITTSVILLE...
CENTERVIEW...POST OAK...FAYETTEVILLE AND EMMA.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 55 AND 62.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3878 9429 3903 9350 3894 9350 3894 9345
3859 9328 3847 9416
TIME...MOT...LOC 2100Z 250DEG 54KT 3874 9397
MELLLocal storm report, May 20, 4:21 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL HOLDEN 38.71N 93.99W
05/20/2013 E1.75 INCH JOHNSON MO LAW ENFORCEMENT
&&
ABAILEYLocal storm report, May 20, 4:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL SEDALIA 38.70N 93.23W
05/20/2013 E0.75 INCH PETTIS MO EMERGENCY MNGR
&&
ABAILEYSpecial weather statement, May 20, 4:32 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT MON MAY 20 2013
MOZ045-046-202200-
COOPER MO-PETTIS MO-
432 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND SOUTHWESTERN COOPER
COUNTIES UNTIL 500 PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDALIA...MOVING NORTHEAST AT 35 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GREEN RIDGE...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SEDALIA...OTTERVILLE...PILOT GROVE...BUNCETON AND CLIFTON CITY.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 87 AND 91.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3868 9295 3869 9305 3864 9306 3850 9338
3851 9347 3874 9349 3893 9314 3893 9305
3898 9304 3879 9270
TIME...MOT...LOC 2132Z 228DEG 30KT 3873 9313
HAWBLITZELLocal storm report, May 20, 5:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 S WARRENSBURG 38.75N 93.74W
05/20/2013 M1.25 INCH JOHNSON MO TRAINED SPOTTER
TIME ESTIMATED.
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, DeKalb, Platte | 50 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Harrison | 49 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson | 48 min |
| May 19, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 46 min |
| May 19, 7:30 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 45 min |
| May 19, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Grundy, Linn, Livingston | 48 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, DeKalb, Gentry | 45 min |
| May 19, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Cass, Clay, Clinton, Jackson, Johnson and 2 more | 46 min |
| May 19, 8:01 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Harrison, Mercer | 44 min |
| May 19, 8:06 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Saline | 39 min |
| May 19, 8:18 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, DeKalb, Harrison | 27 min |
| May 19, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 30 min |
| May 19, 8:35 PM CDT | Special Weather Statement | EAX | Putnam, Sullivan | 40 min |
| May 19, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Daviess, Grundy, Harrison, Linn, Livingston and 1 more | 25 min |
| May 19, 8:54 PM CDT | Special Weather Statement | EAX | Adair, Schuyler | 51 min |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 51 min |
| May 19, 9:21 PM CDT | Tornado Warning | EAX | Putnam, Schuyler | 24 min |
| May 19, 10:11 PM CDT | Special Weather Statement | EAX | Bates | 49 min |
| May 19, 10:24 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 36 min |
| May 19, 10:36 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 24 min |
| May 19, 11:00 PM CDT | Special Weather Statement | EAX | Chariton, Saline | 45 min |
| May 19, 11:08 PM CDT | Special Weather Statement | EAX | Johnson, Pettis, Saline | 52 min |
| May 19, 11:34 PM CDT | Special Weather Statement | EAX | Cooper, Howard | 41 min |
| May 20, 12:08 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 37 min |
| May 20, 8:22 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 23 min |
| May 20, 8:47 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson, Johnson | 28 min |
| May 20, 9:16 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 29 min |
| May 20, 9:26 AM CDT | Special Weather Statement | EAX | Bates | 34 min |
| May 20, 9:45 AM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| May 20, 10:25 AM CDT | Special Weather Statement | EAX | Johnson, Pettis | 35 min |
| May 20, 10:42 AM CDT | Special Weather Statement | EAX | Cass | 33 min |
| May 20, 10:45 AM CDT | Special Weather Statement | EAX | Saline | 30 min |
| May 20, 11:12 AM CDT | Special Weather Statement | EAX | Johnson | 33 min |
| May 20, 11:20 AM CDT | Special Weather Statement | EAX | Saline | 25 min |
| May 20, 11:36 AM CDT | Special Weather Statement | EAX | Howard | 24 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 42 min |
| May 20, 3:17 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson, Johnson | 43 min |
| May 20, 3:48 PM CDT | Special Weather Statement | EAX | Cass | 42 min |
| May 20, 4:00 PM CDT | Special Weather Statement | EAX | Johnson | 45 min |
| May 20, 4:14 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 46 min |
| May 20, 4:32 PM CDT | Special Weather Statement | EAX | Cooper, Pettis | 28 min |
| May 20, 4:47 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 43 min |
| May 20, 4:50 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 40 min |
| May 20, 4:58 PM CDT | Flash Flood Warning | EAX | Pettis | 3 hr |
| May 20, 5:00 PM CDT | Tornado Warning | EAX | Johnson, Pettis | 30 min |
| May 20, 5:21 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 39 min |
| May 20, 5:40 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 35 min |
| May 20, 5:44 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 46 min |
| May 20, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 52 min |
| May 20, 6:43 PM CDT | Special Weather Statement | EAX | Schuyler | 47 min |
| May 20, 6:46 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 28 hr |
| May 20, 6:46 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 41 hr |
| May 20, 6:46 PM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| May 19, 7:04 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 26 min |
| May 20, 8:51 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 24 min |
| May 20, 3:00 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.